Sep 29, 2008
Dr. McGowan, I had a routine TB test on Friday, returned to the doctor today and was told that I am pos for TB. I am in good health, t-cell 768, vl 48, t4% 39. Now I am freaking out, they are sending me for a chest X-ray tomorrow. I have gone onto the internet to find out what the symptons are, now all of sudden I feel like I have them all, or I'm I just freaking out. I'm not tired, I'm not coughing, nothing aches, must I tell people to stay away until this is resolved? If I'm active postive, what will they prescribe to treat this?
Response from Dr. McGowan
TB can be a fairly common infection depending on where you live and how old you are. In the Bronx, where I practiced for many years testing positive on the TB skin test was not uncommon. THe tests we do for TB (both the skin test and the new Quantiferon Gold blood test) can show that soimeone has been exposed to TB and may have the bacteria present in their body. It is a test of the body's immune reaction to the bacteria. Some people may test negative for TB when their CD4 count is low and their immune system is out of balance and then be positive when their T cells increase. After exposure to TB, the risk of getting disease (sick) from it is highest within the first couple of years. So a newly positive TB test would be a reason to look for active disease and treat it, or give preventive therapy (called treatment of latent infection). The fact that you have no symptoms is good. TB can be a bit stealthy..it can cause prolonged symptoms like weight loss, sweats, anemia that may be overlooked. A chest x-ray is definitely the first step. If it shows anything then futher tests (collection of sputum samples, etc) would be done to be sure the infection wasn't causing disease. There is no reason to change anything you are doing since you have no cough and no symtoms. If disease is found we usually start treatment with 4 drugs (after cultures are obtained). These can be simplified to 2 drugs after a few weeks if the bacteria is susceptible. The drugs used may depend on what you are on for HIV since there can be drug interactions (especially with rifampin which is commonly used to treat TB). If the Chest x-ray is negative, then you would be started on isoniazid (INH) and vitamin B6 for 9 months.
It is good that your provider screened you for TB so that hopefully you can avoid getting sick.
Best of luck,
starting treatment on phi , please answer???
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.